[Skip to Content]
[Skip to Content Landing]
Views 547
Citations 0
Viewpoint
July 2018

Proton Pump Inhibitor Use and Outcomes in Children With Respiratory Symptoms

Author Affiliations
  • 1Aerodigestive Center, Division of Gastroenterology, Hepatology, and Nutrition, Boston Children’s Hospital, Boston, Massachusetts
  • 2Center for Airway Disorders, Boston Children’s Hospital, Boston, Massachusetts
JAMA Otolaryngol Head Neck Surg. 2018;144(7):555-556. doi:10.1001/jamaoto.2018.0466

There is, perhaps, no more hotly debated topic in aerodigestive medicine than the role of proton pump inhibitors (PPIs) in the treatment of respiratory symptoms. During the last 5 years, there has been a growing body of adult and pediatric literature highlighting the association of PPI use with the risk of fractures, infections, renal disease, cardiac disease, and even death. Despite this literature, PPIs remain one of the most commonly prescribed medication classes by many pediatric specialists, including otolaryngologists and pulmonologists.1 With the increase in data suggesting that these medications are not as benign as once thought, there is a critical need to treat only patients who truly would benefit from PPIs and to understand the physiologic features behind the patient’s symptoms.

×